Hail, Clay
- When
- July 12, 2:05 AM CST to 2:09 AM CST
- Where
- Clay County, Dilworth
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.880, -96.700
A few thunderstorms formed along a cold front during the late evening hours of July 11th into the early morning hours of July 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A few thunderstorms formed along a cold front during the late evening hours of July 11th into the early morning hours of July 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 10:50 PM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1150 PM CDT Thu Jul 11 2019 .UPDATE... Issued at 1148 PM CDT Thu Jul 11 2019 Updrafts are struggling to develop or maintain with strong CAP in place and limited organized/large scale forcing over our CWA (still further north with main shortwave). Cold front is still approaching from the west and may help initiate isolated activity, but with coverage already low (and failure for cold pool driven MCS to develop) CAMs are struggling run-run to reflect lack of any thunderstorm coverage locally. Elevated instability in the 1500 J/KG based on sounding analysis and deep layer shear is still in place across our northeast, so if an updraft were to develop and hold together isolated hail/wind threat can't be ruled out, but overall severe threat appears to be decreasing. Trended PoPs down, but still may be running too high considering radar/satellite trends upstream (we may stay dry tonight for most locations). UPDATE Issued at 643 PM CDT Thu Jul 11 2019 Minor adjustments to sky/wx otherwise forecast is still on track for increasing thunderstorm chances/possible thunderstorm cluster/MCS this evening (favored timing 2-4Z north 4-7Z central valley), with weakening trend as it shift east-southeast. Still low consensus on any initiation further southwest with strong CINh still in place. Activity already initiating over Manitoba with organized cells drifting east-southeast. This lines up with timing of most CAMs. && .SHORT TERM...(This evening through Friday night) Issued at 316 PM CDT Thu Jul 11 2019 Main question of the day will be timing and coverage of convection mainly across the north and its evolution. An upcoming mesoscale discussion will provide a more in depth look at the event for the evening into the overnight. A quick glance of parameters and surface features depicts a SFC low pressure centered over the Manitoba lakes and a trailing cold front stretching to the SW into NW ND. Bulk shear values tonight along with steep mid level lapse rates and moderate instability will create the potential for supercellular storm mode. CAMs continue to depict initiation in the 00 to 02Z time frame along the international border with expansion to the SE into the overnight. Main hazards will include hail up to 2 inches and wind gusts to 75mph and even a possible tornado or two. Showers and storms will move out the MN lakes and trees area before dawn with light north winds expected for Friday. Friday afternoon temps will climb to around 80 with mostly sunny skies. .LONG TERM...(Saturday through Thursday) Issued at 316 PM CDT Thu Jul 11 2019 There are not any major threats to identify for the upcoming extended forecast period, at least not at this point in time. Heat indices may briefly approach 100 over the extreme SW forecast area on Sun. The main 500 mb pattern from Saturday into next week will remain zonal flow along the US/Canadian border. Seasonably warm and humid weather for the period, typical for mid July. In the westerly flow aloft, there will be several 500 mb short waves and with this some chances for thunderstorms as they move through. Due to various model timing differences in these waves, using a model blend gives chances for thunderstorms most days. A weak upper wave could bolster thunder chances Sat night with perhaps another increased risk presenting the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1148 PM CDT Thu Jul 11 2019 VFR conditions should prevail through the TAF period with light winds less than 10kt shifting to the north-northwest as a cold front moves through the region. We still can't rule out a shower or thunderstorm north of Highway 200 tonight, but confidence is greatly diminished across most of the region. KTVF and KBJI have best chance, but even then confidence in thunderstorms within vicinity of the terminals is now too low to introduce VCTS (limited mention to VCSH). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...JK LONG TERM...WJB AVIATION...DJR
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 615 AM CDT Thu Jul 11 2019 MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 121215- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 615 AM CDT Thu Jul 11 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for off and on thunderstorms exist from Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-121215- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks- Western Walsh County- 615 AM CDT Thu Jul 11 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across northeast North Dakota and northwest MInnesota this evening. The main hazards will be large hail up to golf ball size and damaging wind gusts up to 75 mph. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for off and on thunderstorms exist from Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this evening.
Special Weather Statement National Weather Service Grand Forks ND 132 AM CDT Fri Jul 12 2019 MNZ002-003-NDZ029-030-039-120715- Clay MN-Norman MN-Steele ND-Traill ND-Cass ND- 132 AM CDT Fri Jul 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...SOUTHWESTERN NORMAN...NORTHEASTERN CASS...SOUTHERN TRAILL AND SOUTHEASTERN STEELE COUNTIES UNTIL 215 AM CDT... At 131 AM CDT, Doppler radar was tracking a strong thunderstorm near Blanchard, or 38 miles northwest of Fargo, moving east at 45 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Blanchard around 135 AM CDT. Kelso around 145 AM CDT. Grandin around 150 AM CDT. Halstad and Gardner around 155 AM CDT. Hendrum around 200 AM CDT. Other locations impacted by this storm include West Argusville. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4728 9770 4747 9740 4727 9635 4694 9662 TIME...MOT...LOC 0631Z 287DEG 43KT 4734 9729 VG
Special Weather Statement National Weather Service Grand Forks ND 218 AM CDT Fri Jul 12 2019 MNZ003-NDZ039-120815- Clay MN-Cass ND- 218 AM CDT Fri Jul 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY AND NORTHEASTERN CASS COUNTIES UNTIL 315 AM CDT... At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near Gardner, or 19 miles northwest of Fargo, moving southeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Gardner around 220 AM CDT. Argusville and Prosper around 235 AM CDT. Brooktree Park and Georgetown around 240 AM CDT. Harwood around 245 AM CDT. Fargo and Reile's Acres around 250 AM CDT. Other locations impacted by this storm include Moorhead Airport and West Argusville. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4709 9721 4722 9704 4688 9639 4668 9666 TIME...MOT...LOC 0717Z 311DEG 23KT 4711 9705 VG
The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 08:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828615.